New-Onset Diabetic Ketoacidosis Secondary to Nivolumab Therapy in a Patient with Primary Central Nervous System Lymphoma
Introduction: Inhibitors of programmed cell death receptor (PD-1) and its ligand (PD-L1), such as nivolumab and pembrolizumab, confer anti-autoimmune activities and are therefore approved for anti-cancer therapy. Their mode of action removes autoimmunity checkpoints, thus increasing the risk of immune-related adverse events.
Case Presentation: This report describes a clinical case of life-threatening diabetic ketoacidosis (DKA) in a patient after long-term nivolumab administration to treat primary central nervous system lymphoma (PCNSL). The patient presented to the emergency department (ED) with symptoms of fatigue, along with nausea and vomiting for two days; laboratory testing revealed significant hyperglycemia (glucose 673 mg/dL), elevated anion gap (>27), metabolic acidosis, ketonemia, glucosuria and ketonuria, findings of which were consistent with DKA. Given no personal history of diabetes mellitus or other autoimmune conditions and additional tests ruling out alternative causes, the patient was suspected of having newly-onset DKA secondary to nivolumab treatment.
Management & Outcome: The patient was treated with fluids, electrolytes replenishments and insulin drip, which closed the anion gap and normalized electrolytes. She was transitioned to subcutaneous insulin. The patient recovered well and was discharged on Metformin and longacting insulin, with close follow-up with endocrinology and oncology.
Discussion: Autoimmune endocrinopathies induced by checkpoint inhibitors for cancer treatment have been reported in the past. Newly-onset hyperglycemia and DKA are common autoimmunemediated side effects of checkpoint inhibitor uses in patients without prior history of diabetes mellitus. Clinicians should be aware to prevent this potentially life-threatening condition.